Vermont, 2007

Winter Storm in Vermont, April 12, 2007

April 12, 2007 · NWS ALY · 2 events in 2 counties and zones

|Snowfall amounts were greatest across the higher elevations above 1500 feet of eastern Bennington and western Windham counties, where 6 to 10 inches of snowfall occurred. 5 inches was reported, while at Landgrove, at an elevation of 1950 feet, 9 inches was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Low pressure moved from the mid Mississippi Valley on Wednesday April 11th into the southern Great Lakes by Thursday morning on April 12th, spreading a swath of heavy wet snow across portions of southern Vermont from early Thursday morning into Thursday evening.|Snowfall amounts were greatest across the higher elevations above 1500 feet of eastern Bennington and western Windham counties, where 6 to 10 inches of snowfall occurred. At Woodford, 9.5 inches was reported, while at Landgrove, at an elevation of 1950 feet, 9 inches was reported. This heavy snowfall led to downed tree limbs and power lines, which resulted in scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 12, 3:27 AM EST, 33 minutes earlier.

Area forecast discussion, Apr 12, 3:27 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
427 AM EDT THU APR 12 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE SOUTHERN GREAT LAKES WILL REDEVELOP
ALONG THE NEW JERSEY COAST THIS MORNING...BEFORE MOVING OFF THE NEW
ENGLAND COAST TONIGHT. THIS WILL SPREAD A MIX OF WET SNOW...SLEET
AND RAIN ACROSS THE REGION TODAY...WITH LOCALLY HEAVY SNOW POSSIBLE
ACROSS THE HIGHER ELEVATIONS. COOL AND UNSETTLED CONDITIONS WILL
LINGER IN THE WAKE OF THE STORM SYSTEM INTO FRIDAY. A WEAK RIDGE OF
HIGH PRESSURE WILL SLIDE ACROSS THE REGION SATURDAY...ACCOMPANIED BY
FAIR CONDITIONS...BEFORE ANOTHER STORM SYSTEM APPROACHES FROM THE
SOUTHWEST ON SUNDAY...ACCOMPANIED BY MORE RAIN OR WET SNOW.

&&

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
ELEVATION SNOWSTORM GRADUALLY GETTING UNDERWAY ACROSS THE REGION AS
OF 08Z...WITH REPORTS OF MODERATE/HVY SNOW ACROSS THE ADIRONDACKS.
RAIN WAS OCCURRING IN MOST VALLEY LOCALES...ALTHOUGH SOME SLEET WAS
MIXING IN AT TIMES HERE IN ALY. AS HEAVIER PRECIP OVERSPREADS REGION
FROM SW TO NE OVER THE NEXT SEVERAL HOURS...EXPECT PRECIP TO
TRANSITION TO MAINLY SNOW...EVEN IN THE VALLEYS...ALTHOUGH SOME
SLEET/RAIN MAY MIX IN AT TIMES WHEN PRECIP INTENSITY DIMINISHES.
THIS SHOULD ALLOW FOR A QUICK...SLUSHY COATING TO 2 INCHES OF SNOW
TO ACCUMULATE WITHIN THE VALLEY LOCALES...WITH 2 TO 6 INCHES
POSSIBLE ACROSS THE HIGHER ELEVATIONS BY MID MORNING. THEN...FOR
VALLEY LOCALES...PRECIP SHOULD BECOME MORE INTERMITTENT WITHIN THE
VALLEYS AFTER 14Z OR SO...ALLOWING P-TYPE TO BECOME MAINLY
RAIN...WITH JUST OCCASIONAL SLEET/WET SNOW MIXED IN AT TIMES...AND
LITTLE OR NO ADDITIONAL ACCUMS. ACROSS THE HIGHER ELEVATIONS...ESP
FROM THE ADIRONDACKS INTO SOUTHERN VT...EXPECT ADDITIONAL PERIODS OF
MODERATE TO HVY SNOW INTO THE EARLY AFTERNOON...WHICH SHOULD ALLOW
FOR SNOWFALL TOTALS TO REACH 6-12 INCHES...WITH THE HIGHEST AMTS AT
ELEVATIONS ABOVE 1500 FEET. THE QUESTIONABLE AREA FOR REACHING
WARNING CRITERIA WILL BE ACROSS THE CATSKILLS...WHERE ELEVATED WARM
LAYER MAY ALLOW PRECIP TO FALL MORE AS SLEET...AND EVEN FREEZING
RAIN ACROSS THE HIGHER ELEVATIONS THROUGH MID MORNING. AS
SUCH...ACCUMS FOR SNOWFALL MAY BE LESS...PERHAPS MORE IN THE 5-9
INCH RANGE...BUT WILL NEED TO WATCH FOR POSSIBLE ACCRETIONS OF
ICE...AT LEAST THROUGH THE MORNING HOURS. BY LATER THIS
AFTERNOON...EXPECT PRECIP TO BECOME MORE SHOWERY...ALONG WITH AREAS
OF DRIZZLE. FOR TEMPS...GENERALLY WENT CLOSE TO THE MAV MOS...OR A
BIT COLDER.

TONIGHT...MID LEVEL COOLING...COMBINED WITH PERSISTENT MOIST WNW
FLOW FROM LAKES...AND SOME LIFT ASSOCIATED WITH APPROACH OF UPPER
LEVEL LOW WILL PROMOTE ADDITIONAL SHOWERS OF SNOW ACROSS THE HIGHER
TERRAIN...AND POSSIBLY A RAIN/SNOW MIX WITHIN THE VALLEYS.
ADDITIONAL ACCUMS OF 1-3 INCHES WILL BE POSSIBLE ACROSS THE MORE
FAVORABLE...WEST FACING SLOPES OF THE NORTH COUNTRY INTO SOUTHERN VT
OVERNIGHT. OTHERWISE...AGAIN WENT CLOSE TO MAV MOS FOR MINS.

FRI-FRI NT...LINGERING RAIN/SNOW SHOWERS EXPECTED...WITH SLIGHT CHC
TO CHC POPS. FOR MAXES...GENERALLY TOOK BLEND OF MAV/MET
MOS...HEDGING CLOSER TO THE MAV NUMBERS. WINDS WILL BECOME QUITE
GUSTY AT TIMES FROM LATE MORNING THROUGH MID AFTERNOON...POSSIBLY
REACHING 35 MPH AT TIMES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LATEST 00Z/12 MREFS HINTING AT SLIGHTLY LATER ARRIVAL TIME FOR
PRECIP...AND THEREFORE HAVE LOWERED POPS FOR SAT AND SAT
NT...KEEPING SAT MAINLY DRY. THEN...ALL EYES WILL BE ON POTENTIAL
COASTAL STORM FOR SUN-TUE TIME FRAME. EXACT DETAILS STILL SOMEWHAT
SKETCHY...BUT AT THE VERY LEAST...IT LOOKS LIKE A
PROLONGED...SIGNIFICANT PRECIP EVENT WILL OCCUR DURING THIS TIME
PERIOD. IN ADDITION...MARGINALLY COLD TEMPS MAY PROMOTE ADDITIONAL
SIGNIFICANT SNOWFALL FOR SOME OF THE HIGHER ELEVATIONS. HAVE
ADDRESSED THIS STORM IN THE HWO...WITH MORE DETAILS TO FOLLOW AS WE
HEAD INTO FRI/SAT.

&&

.AVIATION /08Z-06Z/...
CONDITIONS ARE FORECAST TO DETERIORATE DURING THE PREDAWN HOURS WITH
WIDESPREAD IFR/LIFR CONDITIONS BY DAYBREAK WITH CEILINGS AROUND 1000
FEET AND VISIBILITY RANGING FROM 3 MILES IN RAIN SOUTH TO ONE MILE
IN SNOW NORTH. SURFACE WINDS WILL GENERALLY BE EAST TO SOUTHEAST
AROUND 10 KNOTS WITH 30 KNOTS ABOVE THE BOUNDARY LAYER...THEN SHIFT
TO NORTHERLY IN THE LATE AFTERNOON. WIDESPREAD OBSCURATIONS MAY BE
EXPECTED OVER THE HIGHER TERRAIN WEST AND EAST OF THE HUDSON AND
HOUSATONIC VALLEYS. CONDITIONS SHOULD IMPROVE TO MVFR BY EARLY
EVENING WITH VISIBILITY BETTER THAN 6 MILES SOUTH AND 4 TO 5 MILES
IN LIGHT SNOW NORTH...WITH CLOUD BASES 1500 TO 2500 FT ASL.

&&

.FIRE WEATHER...
SNOW COVER REMAINS OVER MUCH OF THE ADIRONDACKS AND SOUTHERN GREEN
MOUNTAINS...WITH PATCHES OF SNOW PERSISTING IN HIGHER ELEVATIONS OF
THE CATSKILLS AND BERKSHIRES. EVEN WHERE THERE IS NO SNOW
COVER...THE GROUND STILL REMAINS WET. SIGNIFICANT PRECIPITATION
TODAY AND AGAIN SUNDAY WILL KEEP THINGS WET.

&&

.HYDROLOGY...
RIVERS CONTINUE TO RECEDE AS A RESULT OF UNSEASONABLY COLD WEATHER
THE LAST FEW DAYS. HOWEVER FROM THE MOHAWK VALLEY SOUTH RIVERS ARE
LIKELY TO BEGIN RISING TODAY FROM ONE TO TWO INCHES OF WHAT WILL
MOSTLY BE RAIN. FARTHER NORTH...AND OVER THE HIGHER ELEVATIONS OF
VERMONT AND POSSIBLY EVENT HE CATSKILLS...A SUBSTANTIAL AMOUNT OF
THE MOISTURE MAY COME AS SNOW...WITH LESS OF A RESPONSE WITH THE
RIVERS.  AT THIS POINT IT APPEARS THAT MOST RIVERS WILL NOT GET
ENOUGH RAIN TO CAUSE FLOODING FROM THIS FIRST STORM. A SECOND STORM
IS FORECAST TO AFFECT THE REGION SUNDAY NIGHT AND EARLY MONDAY.
THIS SECOND STORM IS EXPECTED TO BRING ANOTHER 1 TO 2 INCHES OF
PRECIPITATION WITH SOME MORE SNOW POSSIBLE ESPECIALLY NORTH AND
WEST. WHERE BOTH STORMS COME AS RAIN THERE MAY BE ENOUGH TO CAUSE
FLOODING. IT APPEARS THAT THE GREATEST FLOOD POTENTIAL FROM THE TWO
STORMS WILL BE THE RONDOUT...WAPPINGERS AND TENMILE IN NEW YORK
ALONG WITH THE HOUSATONIC...STILL...AND POMPERAUG RIVERS IN
CONNECTICUT. THE HOOSIC AND ESOPUS COULD ALSO COULD BE A PROBLEM
DEPENDING ON HOW MUCH OF THE STORMS COME AS SNOW.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     MAZ025.

     WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR MAZ001.

NY...WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     NYZ043-047-054-061.

     WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR NYZ032-
     033-038-042-058-063-082.

VT...WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     VTZ015.

     WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR VTZ013-
     014.

&&

SHORT TERM...KL
LONG TERM...KL
AVIATION...KILPATRICK
FIRE WEATHER...KILPATRICK
HYDROLOGY...KILPATRICK
Hazardous weather outlook, Apr 12, 2:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
320 AM EDT THU APR 12 2007

MAZ001-NYZ032-033-038-042-058-063-082-VTZ013-014-131100-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
NORTHERN WARREN-WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
BENNINGTON-WESTERN WINDHAM-
320 AM EDT THU APR 12 2007

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...
CENTRAL AND SOUTHEASTERN CATSKILLS...NORTHERN BERKSHIRES...
SOUTHERN GREEN MOUNTAINS AND SOUTHERN HERKIMER COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER POTENT STORM SYSTEM COULD BRING SIGNIFICANT RAIN AND
POSSIBLY WET SNOW TO THE REGION SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 4
INCHES OR MORE AS WELL AS POWER OUTAGES TO THE NATIONAL WEATHER
SERVICE VIA NYSPIN...TELEPHONE OR THE SEVERE WEATHER REPORT FORM
ON THE INTERNET.

MAZ025-NYZ043-047-054-061-VTZ015-131100-
SOUTHERN BERKSHIRE-NORTHERN WASHINGTON-SCHOHARIE-EASTERN RENSSELAER-
EASTERN COLUMBIA-EASTERN WINDHAM-
320 AM EDT THU APR 12 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN BERKSHIRES AND
NORTHERN WASHINGTON...SCHOHARIE...EASTERN RENSSELAER AND EASTERN
COLUMBIA COUNTIES OF NEW YORK AND EASTERN WINDHAM COUNTY VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER POTENT STORM SYSTEM COULD BRING SIGNIFICANT RAIN AND
POSSIBLY WET SNOW TO THE REGION SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 4
INCHES OR MORE AS WELL AS POWER OUTAGES TO THE NATIONAL WEATHER
SERVICE VIA NYSPIN...TELEPHONE OR THE SEVERE WEATHER REPORT FORM
ON THE INTERNET.

CTZ001-013-NYZ039>041-048>053-059-060-064>066-083-084-131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
320 AM EDT THU APR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
REGION INCLUDING THE SARATOGA AND GLENS FALLS AREAS...CENTRAL
MOHAWK VALLEY...MID HUDSON VALLEY AND LITCHFIELD COUNTY
CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER POTENT STORM SYSTEM COULD BRING SIGNIFICANT RAIN AND
POSSIBLY WET SNOW TO THE REGION SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 4
INCHES OR MORE AS WELL AS POWER OUTAGES TO THE NATIONAL WEATHER
SERVICE VIA NYSPIN...TELEPHONE OR THE SEVERE WEATHER REPORT FORM
ON THE INTERNET.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
April 12, 4:00 AM EST to 4:00 PM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
April 12, 4:00 AM EST to 4:00 PM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25908, 25909.